One side effect linked to Propecia is body disfigurement. These side effects may be cause by a massive drop in male sex hormones followed by an increase in female sex hormones.
Millions of men have used Propecia (finasteride) to stop hair loss caused by male-pattern baldness. If you have male-pattern baldness, it is because you have a genetic predisposition to lose your hair when your hair follicles interact with dihydrotestosterone (DHT). Over time, the hair follicle produces thinner and thinner hair, until it stops producing hair. There is no way to reverse hair-loss. However, medications such as Propecia can slow down hair loss.
Propecia is a type of medication that inhibits 5-alpha reductase, which in turn decreases the body’s ability to produce DHT by 75-80%. This causes a significant change in a man’s hormonal system. One known side effect of Propecia is sexual dysfunction. According to the drug warning information:
Propecia Body Disfigurement
Types of body disfigurement may include, but are not limited to:
- Gynecomastia (growth of male breast tissue)
- Genital shrinkage
- Female-pattern weight gain
- Muscle atrophy
- Penile fibrosis
- Physical changes in the penis size, shape, or curvature
Due to the massive drop in male sex hormones, in some men, the endocrine system compensates by producing more estrogen, a female sex hormone. This can cause the growth of male breast tissue, a condition called gynecomastia. Increased amounts of estrogen could also increase the risk of female-pattern weight gain in the hips, thighs, and waist. Estrogen could also adversely impact a man’s muscular appearance.
Because male sex hormones are necessary for maintaining genital tissue structures, a lack of testosterone and DHT can impact the physical appearance of the male genitalia. This could cause the genitals or scrotum to become smaller or thinner. Some men have also reported that the developed penile fibrosis, in which irregular fibrous collagen causes testicular pain, curvature, and irregular hardening of the penis.